Public Health Agency issues drug alert
The Public Health Agency (PHA) is warning about the dangers of an MDMA (3,4-methylenedioxy-methamphetamine) ecstasy tablet which may be in circulation in Northern Ireland.
The warning comes after a number of people were hospitalised in England after taking yellow tablets marked with a ‘UPS’ logo. Pills with a similar appearance have now been seized in Northern Ireland.
The PHA is using its early warning system to raise awareness of the risks of all drug misuse in light of this and is urging those who feel unwell after taking drugs to seek medical help urgently.
Owen O’Neill, the PHA’s Lead on Drugs and Alcohol, urged people not to take risks with their health: “While recent stimulant-related deaths in Northern Ireland have involved pills sold as MDMA which have in fact contained other, more toxic drugs, it is important to remember that pills containing only MDMA can also prove deadly.”
The main three risks from using MDMA are heatstroke, water intoxication caused by drinking too much fluid, and heart failure.
The PHA is clear that the only way to ensure you come to no harm from MDMA use is not to take the drug. If you decide to take a risk and use it, the most sensible advice is:
- Take a small amount at first and assess how it affects you – if you are going to take more, wait until you are sure the effects have peaked. Remember, it may not be MDMA, but something slower acting and more toxic;
- Don’t take repeat doses in the belief that the pills aren’t working;
- Don’t get overheated;
- Keep hydrated with sips of water – no more than a pint an hour;
- Don’t mix with other drugs, especially alcohol, and get help immediately if you start to feel unwell.
As with other stimulants, remember:
• it is particularly dangerous to take drugs if you:
- are on your own;
- are ill, very tired or depressed;
- are on medication;
- have taken alcohol;
- have a medical condition such as asthma, diabetes, epilepsy, high blood pressure, mental illness or heart disease;
• it’s not a good idea to take other drugs to help you come down as this increases the risk of overdose;
• mixing alcohol and drugs, or different types of drugs, can be dangerous and should be avoided;
• make sure your friends are aware of which drug you are taking and vice versa;
• bingeing on drugs, either at one time or over the course of several days, can increase your level of risk.
“If you have taken drugs and are feeling unwell, please seek medical help urgently,” added Owen.
For further information, see the PHA’s advice on harm reduction for drug users: www.bit.ly/drugharm
Detective Inspector Andy Dunlop from PSNI Organised Crime Branch said: “In recent days police have made seizures of these tablets in Derry and Portstewart – two in Derry and one in Portstewart.
"Three people have been arrested. One seizure in Derry amounted to 1,200 tablets. A number of alerts have been circulated to particular interest groups but we believe it is now appropriate to advise the general public about this risk.
“MDMA is a dangerous and potentially life-threatening drug and there have been well documented fatalities caused by people taking this substance.
“Information about illegal drugs can be given to police on the non-emergency number 101, or by calling Crimestoppers anonymously on 0800 555 111.”